Kansas, 2006

Damaging Wind in Kansas, June 11, 2006

June 11, 2006 · NWS DDC · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 11, 1:33 PM CST, 10 hours 26 minutes earlier.

Area forecast discussion, Jun 11, 1:33 PM CST, 10 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
233 PM CDT SUN JUN 11 2006

.DISCUSSION...

DAYS 1-2...

THE BIGGEST FORECAST CHALLENGE THROUGH TUESDAY IS ANTICIPATING MCS
EVOLUTION AND CONSEQUENT EFFECTS ON TEMPERATURES...CLOUD COVER AND
WINDS. WITH A WEAK SUMMERTIME FLOW REGIME...VIRTUALLY ALL OF THE
SIGNIFICANT METEOROLOGICAL CHANGES THROUGH THE FIRST PART OF THE
WEEK WILL BE THE RESULT OF MESOSCALE EVENTS.

THUNDERSTORM OUTFLOW EARLIER THIS MORNING PUSHED A WIND SHIFT LINE
INTO NORTHERN OKLAHOMA...AND A THERMAL CYCLONE CONTINUES TO SPIN
NORTHWEST OF CHILDRESS. THE COLD FRONT WHICH WAS NEAR THE NEBRASKA
BORDER SATURDAY SURGED SOUTHWARD THROUGH THE MORNING HOURS
EVEN WITH FULL INSOLATION AND EXTENDED FROM SOUTH OF PRATT TO NEAR
JOHNSON BY EARLY AFTERNOON. BEHIND THE FRONT...DEWPOINTS IN
THE MID TO UPPER 50S WERE SPREADING WESTWARD TOWARD THE COLORADO
BORDER. WIDESPREAD STRATUS WHICH DEVELOPED BEHIND THE COLD FRONT
OVERNIGHT GRADUALLY WAS BURNING OFF OVER NORTHERN KANSAS AND SHOULD
BE GONE BY MID AFTERNOON.

WITH THE CONTINUED FEED OF MOIST LOW LEVEL AIR INTO EASTERN
COLORADO, THUNDERSTORMS SHOULD BLOSSOM THIS AFTERNOON OVER THE
HIGHER TERRAIN AND PROPAGATE SOUTHEASTWARD TONIGHT. CONSIDERABLE
UNCERTAINTY EXISTS REGARDING PERSISTENCE OF THUNDERSTORM CLUSTERS
WHICH DO DEVELOP AND PROPAGATE ONTO THE HIGH PLAINS. MID LEVEL FLOW
IS WEAKER THAN YESTERDAY WITH 0-6KM SHEAR OF ONLY 20 TO 30 KTS
FORECAST OVER WESTERN KANSAS TONIGHT. TWO AREAS APPEAR TO BE
FAVORED. FIRST, A JET STREAK EVIDENT ON SATELLITE IMAGERY OVER NEW
MEXICO WILL PROPAGATE EASTWARD OVER SOUTHERN KANSAS AND NORTHERN
OKLAHOMA TONIGHT AND MAY PROVIDE ENOUGH UPPER LEVEL DIVERGENCE TO
SUPPORT A CLUSTER OF THUNDERSTORMS IN THE POOL OF HIGH H8 DEWPOINTS
BEHIND THE SURFACE FRONT. A WEAK LOW LEVEL JET ON THE EAST SIDE OF
THE TEXAS PANHANDLE CYCLONE WILL FEED INCREASING MOISTURE INTO THIS
CLUSTER OF THUNDERSTORMS AS IT MOVES OVER SOUTHWESTERN KANSAS
TONIGHT. ISENTROPIC LIFTING OVER THE OLD FRONTAL BOUNDARY SHOULD BE
SUFFICIENT TO SUPPORT DEVELOPMENT OF OTHER THUNDERSTORMS OVER SOUTH
CENTRAL KANSAS LATER TONIGHT. CONSIDERABLE ELEVATED INSTABILITY WILL
BE PRESENT TO SUPPORT INCREASING COVERAGE OF THUNDERSTORMS NORTH OF
THE BOUNDARY AFTER MIDNIGHT. SECOND, A WEAK UPPER LEVEL TROUGH WAS
SUGGESTED BY WATER VAPOR IMAGERY FROM NORTHERN UTAH INTO WESTERN
COLORADO EARLY THIS AFTERNOON. THIS TROUGH WILL MOVE OVER
SOUTHEASTERN WYOMING AND NORTHEASTERN COLORADO THIS EVENING AND MAY
ASSIST WITH MAINTAINING ANOTHER CLUSTER OF THUNDERSTORMS OVER
NEBRASKA AND NORTHWEST KANSAS. SUFFICIENT UNCERTAINTY EXISTS TO
PRECLUDE INTRODUCTION OF MORE THAN CHANCE CATEGORY POPS IN THE GRIDS
THIS AFTERNOON. THE MOST LIKELY AREA FOR WIDESPREAD RAINFALL APPEARS
TO BE ALONG THE TRACK OF THE SOUTHERN CLUSTER.

UPSLOPE FLOW OF MOIST AIR WILL SUPPORT DEVELOPMENT OF WIDESPREAD
STRATUS BEFORE SUNRISE...ESPECIALLY FROM DODGE CITY WESTWARD.
CONVECTIVE DEBRIS WILL INHIBIT RADIATIONAL COOLING OVER THE EASTERN
PART OF THE FORECAST AREA AND MAY PRECLUDE STRATUS DEVELOPMENT. THE
STRATUS WILL BURN OFF SLOWLY MONDAY MORNING AND MAY PERSIST INTO THE
AFTERNOON HOURS IN SOME AREAS. MAXIMUM TEMPERATURES MONDAY REFLECT
ANTICIPATED PERSISTENCE OF THE STRATUS FROM HAYS TO DODGE CITY.

HEIGHTS WILL CONTINUE TO RISE OVER THE ROCKIES MONDAY AND TUESDAY,
AND MID LEVEL TEMPERATURES TUESDAY WILL BE A COUPLE OF DEGREES ABOVE
VALUES MONDAY. MOIST SOUTHEASTERLY LOW LEVEL FLOW INTO EASTERN
COLORADO WITH NORTHWESTERLY FLOW ALOFT WILL PERSIST MONDAY
NIGHT...AND THE ENVIRONMENT WILL BE FAVORABLE FOR YET ANOTHER
NOCTURNAL CLUSTER OF THUNDERSTORMS FROM NORTHEAST COLORADO ACROSS
SOUTHWEST KANSAS. WITH MORE MERIDIONAL UPPER LEVEL FLOW IN RESPONSE
TO SHARPENING OF THE UPPER LEVEL RIDGE OVER THE ROCKIES,
THUNDERSTORMS ARE LIKELY TO HAVE A GREATER SOUTHWARD COMPONENT OF
PROPAGATION.

TEMPERATURES TUESDAY WILL BE A FEW DEGREES HIGHER THAN ON MONDAY IN
RESPONSE TO UPPER LEVEL RIDGING AND MODIFICATION OF THE COOL AIR
BEHIND THE FRONT. LITTLE CHANGE WAS MADE IN THE PREVIOUS FORECAST
GRIDS.

DAYS 3-7...

CDC MAP ROOM DIAGNOSTICS CONTINUE TO SHOW A GRADUAL INCREASE IN
TROPICAL CONVECTION ALONG THE ITCZ NEAR BORNEO AS WELL AS A
DEVELOPING WAVE BREAK EXITING THE EAST ASIAN PLATEAU. AS NOTED
YESTERDAY THE EXPECTED RESPONSE TO THIS IS THE EXPANDING JET ACROSS
THE PACIFIC AS THE ALEUTIAN LOW WORKS EVER EASTWARD. THE
DETERMINISTIC MODELS AND ENSEMBLES SUPPORT THIS TO ONE DEGREE OR
ANOTHER AS THEY ALSO KICK OUT THE CLOSED LOW OVER THE EAST PACIFIC
INTO THE CONUS. THE RESULT WILL BE A BREAK DOWN OF THE HUGE UPPER
LEVEL RIDGE OVER THE CENTRAL CONUS, A FEATURE WHICH WILL DOMINATE
THE WEATHER IN THE PLAINS UNTIL LATE IN THE COMING WEEK. THE RESULT
THEN WILL BE SOME REALLY TORRID HEAT UNDER THE UPPER RIDGE UNTIL THE
RIDGE BREAKS DOWN LATE THURSDAY OR FRIDAY ALLOWING SOME SORT OF
BOUNDARY ON THE POLAR FRONT BAROCLINIC ZONE TO SINK SOUTH ACROSS THE
CENTRAL PLAINS. IT IS IMPOSSIBLE TO SAY WHERE THE BOUNDARY WILL END
UP BUT IT SEEMS PLAUSIBLE THAT IT COULD LAY EAST WEST ACROSS KANSAS
PROVIDING A CHANCE FOR CONVECTION AND POSSIBLY SOME COOLER
TEMPERATURES FOR THOSE AREAS THAT END UP TO ITS NORTH.

FOR DAY 3 THERE WILL REMAIN AT LEAST A SMALL CHANCE FOR NOCTURNAL
CONVECTION AS TODAYS FRONT PULLS BACK TO THE NORTH. HAVE LEFT SOME
VERY SMALL POPS IN THE GRIDS FOR TUESDAY NIGHT FOR THIS EVENTUALITY.
FEW OTHER CHANGES REQUIRED OR MADE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  85  64  92 /  40  10  30   0
GCK  60  86  63  94 /  40   0  40   0
EHA  61  91  66  95 /  40   0  40   0
LBL  63  91  64  96 /  40   0  40   0
HYS  59  82  62  91 /  40  20  10  10
P28  66  90  67  92 /  40  20  30  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN01/08
Hazardous weather outlook, Jun 11, 4:04 AM CST, 19 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
504 AM CDT SUN JUN 11 2006

KSZ030-031-043>046-061>066-074>081-084>090-121000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
504 AM CDT SUN JUN 11 2006 /404 AM MDT SUN JUN 11 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE HIGH PLAINS OF
EASTERN COLORADO THIS AFTERNOON AND SOME OF THESE COULD MOVE INTO
WESTERN KANSAS THIS EVENING. THE BEST CHANCE FOR STORMS WILL BE
ALONG AND SOUTH OF HIGHWAY 50 FROM SYRACUSE THROUGH DODGE CITY AND
STAFFORD. A FEW OF THE STORMS COULD PRODUCE PENNY SIZED HAIL AND
WIND GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS AGAIN ON MONDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING.

GERARD

The radar

The Dodge City radar (KDDC), 87 km away, was scanning. The volume nearest the first event began at 05:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clark

When
June 11, 11:59 PM CST
Where
Clark County, 11 mi S of Sitka
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.017, -99.667

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520456.